more bisphosphonate, statin complications:

note the latest designer drug complications-

severe diffuse pain from statins and biphosphonates,

interstitial lung disease, and tendon rupture, from statin:

FDA ALERT [1/7/2008]: ” FDA is highlighting the possibility of severe and sometimes incapacitating bone, joint, and/or muscle (musculoskeletal) pain in patients taking bisphosphonates. Although severe musculoskeletal pain is included in the prescribing information for all bisphosphonates, the association between bisphosphonates and severe musculoskeletal pain may be overlooked by healthcare professionals, delaying diagnosis, prolonging pain and/or impairment, and necessitating the use of analgesics.”
read on at http://www.fda.gov/CDER/drug/InfoSheets/HCP/bisphosphonatesHCP.htm

CONCERNS ABOUT STATINS: COMPLICATIONS AND SIDE EFFECTS: TreatmentUpdate 150 Volume 17 Issue 4 2005 June/July http://www.catie.ca/tu.nsf/acdff2c60dab4741852571b60051c9fe/d5b21cf52ec5187785257066005ce726!OpenDocument Currently available statins include the following:
atorvastatin (Lipitor)
fluvastatin (Lescor and Lescor XL)
pravastatin (Pravachol)
rosuvastatin (Crestor)
simvastatin (Zocor)
“Statin safety controversy
The safety of statins has become controversial in recent years. In 2001, another powerful statin, cerivastatin (Baycol, Lipobay), had to be withdrawn from sale because, particularly at higher doses, it was linked to the development of muscle weakness and kidney damage. The manufacturer of cerivastatin, Bayer, was subsequently listed as a defendant in 14,700 lawsuits around the world. Nearly 3,000 of these have been settled at a cost of $1.3 billion US.

“Crestor was licensed in high-income countries over the past couple of years in this environment of lawsuits and heightened safety concerns. As a result, perhaps its side effects have come under more scrutiny than expected.

“An American consumer advocacy group, Public Citizen, has criticized regulatory authorities in that country for the approval of Crestor. Moreover, Public Citizen has asked the Food and Drug Administration (FDA) to ban the sale of Crestor because of concerns about its safety. However, the FDA has refused to do so.

Warnings from regulatory agencies
In 2004, several regulatory agencies in Canada and the European Union sent letters to physicians warning them to begin therapy with Crestor at a low dose of the drug and reminding them about possible side effects. Last year, Canada’s Federal Health Ministry also sent an advisory to patients asking them to review the use of Crestor with their doctors. In July 2005, Health Canada has issued yet another advisory to patients related to the use of statins, warning them about health conditions that may make users more susceptible to side effects from statins (a report on this appears later in this issue of TreatmentUpdate).
http://www.arc.org.uk/news/article/18492474 Statin use linked to tendon complications. Statins, popularly prescribed treatments for lowering cholesterol, have been linked to tendon complications, according to a new study published in the journal Arthritis Care & Research.

A team of French scientists found that although very rare, there was evidence of a link between statins, which are widely used and have been demonstrated to be safe in large clinical trials, and musculoskeletal complications, such as tendon impairment.

Studying patient records from the Rouen University Hospital database between 1990 and 2005, 4,597 side effects were associated with statins, most of which were extremely mild.

Approximately two per cent of these, identified in 96 cases, were attributed to tendon complications. Symptoms usually occurred within eight months of beginning statin therapy and included tendonitis and occasionally ruptured tendons.

“Our study suggests that regular tendinous clinical examination may be required in statin-treated patients, particularly during the first year following statin therapy initiation,” the authors reported.

Although the researchers did not know how statins are linked to tendon injury, they suggested that blocking cholesterol synthesis could reduce the cholesterol content of tendon cell membranes, making them less stable.

Title MHRA: class side-effects of statins
Date Published 04/02/2008 http://www.nelm.nhs.uk/Record%20Viewing/vR.aspx?id=589805
Reporter initials Nicola Pocock Hospital Pharmacist
Source MHRA Drug Safety Update; February 2008
” The February 2008 issue of ‘Drug Safety Update’ from the MHRA notes that product information for statins is being updated to reflect a number of different side-effects which appear to be a class-effect of these medicines. The following prescribing advice is given:

• Patients should be made aware that treatment with any statin may sometimes be associated with depression, sleep disturbances, memory loss, and sexual dysfunction

• Statins may very rarely be associated with interstitial lung disease. Patients should seek help from their doctor if they develop presenting features of interstitial lung disease such as dyspnoea, non-productive cough, and deterioration in general health (e.g., fatigue, weight loss, and fever)”

note: the MHRA list convenently ignores the insidious muscle damage- myopathy- kidney- liver damage that statins cause”.

These heavily prescribed drugs are never needed for mild-to-moderate lipidemia, or for osteoporosis, since there are better safer natural long-proven drugs.
ndb

Advertisements

One response to “more bisphosphonate, statin complications:

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s